Desperate for tips to deal diarrhea

I am desperate for help in dealing with diarrhea.  I have always had a history of hemmoroids, and the radiation has turned it up to a level I can barely tolerate.  I spent tonight literally crying on the toilet and then soaked in the tub, which helped.  Any suggestions would be appreciated.

I really sympathise as I went through this too. It does eventually get better. Have they given you any drugs to help? I was given the Immodium and also Codeine Phosphate.. and some gel to apply to the sore area. Don't just use any cream if you are still having radiotherapy as some can react.. ask your specialist nurse. They also gave me some suppositories, but I was too sore to use them!

Taking paracetamol also helped take the edge off the pain for me. Wishing you all the best xx

hi 

Imodium did nothing for me and I got a script from the dr. I also got stronger pain meds to ease the pain. in addition to the steroid cream for my hemroids I soaked in a silts bath,used the hair dryer on a low setting to dry the area then applied the cream. I used a peri bottle to spray after as wiping hurt like hell. 

It literally felt like I was pooping broken glass and there was a few times I thought I was going to pass out from the pain. I would start to run the bath as I was sitting there so I could just jump in after spraying. 

A small amount of baking soda in the peri bottle helps with the burning sensation. 

Hang in there. Spend lots of time soaking in the tub. 

Hi - sorry to hear you are having problems. I had some vomiting in the beginning (maybe from the cisplatin or radiation treatment on my para atrial node) so was prescribed ondansatron (it’s an antisickness tablet that’s side effects are constipation) and I also take one dyhydrocodeine tablet at night time for leg pain. 

I have finished my five and a half weeks treatment now and have only had a couple of episodes in all that time with diarrhoea and don’t worry about accidents when I am out. I am sure this is down to the codeine and ondansatron I took for other issues. 

 

I think you  need to talk to your oncology team and try a different medication to control/ help these symptoms. 

Good luck with the rest of your treatment x 

I remember the pain so well.

I used to rub vaseline in every time I went to the loo - coconut oil is meant to be good too. Mine seemed to clear up straight after brachy. Lots of water and I also used to take a sachet of fibogel.  If I remember rightly the nurse said it regulates the bowels. 

You are doing really well with your treatment and I'm guessing you're half way through?

I am half way through with my treatment...but I am NOT doing well.  This has been so difficult for me.  At 52, I am the youngest patient my doctor currently has, but I am struggling so much.  My blood work comes back fine every week.  I honestly don't know how all the women on here got through this.  Much stronger than I am, obviously.  I have come so close to calling my doctor and saying I'll live with the cancer.

Hi 

Im with you on this one I had it so bad for the last couple of weeks I thought I'd caught an infection but I hadnt it was just the treatment 

at one point I was on 12 tablets a day for diarrhoea and then was given codeine to bung me up as well which did work   Towards the end 

hang in there it just seems to disappear as soon as treatment is finished 

love

michelle xx 

Have you tried the lomotil as it has the atropine in it ? Sometimes it helps. Get a script for something with codeine in it as well?

Everybody is different, and bodies react differently to treatment. Ring the guys at radiation and tell them, they could arrange a script for you. 

Take care xx

Hi dog lover,

I finished my treatment 4 weeks ago and I struggled with it as you are. I had a lot of problems with both diarrhea and nausea from the very first day of treatment and wanted to give up every single day. The doctors just kept telling me to take Imodium as soon as I had a loose bowel movement, up to 8 pills per day. It slowed it down a bit but didn’t ever stop it, and some days I swear it did nothing - in fact the water I drank to take the pills caused more diarrhea. One thing that helped a bit for me was switching the anti-nausea medication. They said that the metoclopromide is the medication that worked for everyone, but it didn’t work that well for me. I looked it up and one of the side effects is diarrhea, so I talked with the oncologist and he recommended taking ondansetron instead, with the warning that it is very constipating. It certainly didn’t constipate me, but may have slowed the diarrhea just a bit - at least long enough that I could go for two hours without using the bathroom which allowed my bladder to fill for the radiation. It also allowed me to eat a bit more, which I think helped with easing the burning sensation when I went.   

For the burning sensation, I was given a gel to put on called Proctol.  I think it helped a bit.  I also had a peri bottle with which I sprayed warm water on my bottom right away after each explosion.  

I was constantly exhausted from the treatment, the travel, and the stress of the diarrhea.  Each day seemed longer than the last.  I had to be taken off the cisplatin after two cycles because of tinnitus (it was replaced with carboplatin) and the last cycle was cancelled all together because I had so many side effects and felt so horrible. 

And somehow, even feeling so horrible, I managed to finish. I’m not sure how I did it, but I did.  The oncologist said that even though I felt so bad, the cancer responded very well to the treatment and by week 4 he could no longer see or feel the tumour. Hearing that makes me glad I stuck with it.  

Please believe that you are not weak. It just hits some of us a little harder.  If I can get through it, so can you.  And when it is over, you will slowly start to feel better every day and will know that you have done everything you can to fight this. 

xx

I'm sorry to hear you are not doing so well through your treatment,  I presumed with you not posting that you were. I was on every day through my treatment! 

It's not a case of being stronger.  The treatment affects everyone in different ways. 

Your team should be on top of all your symptoms and tweak your medications accordingly.  

My anti diarrhoea medication was called loperimide. I was either constipated or had diarrhoea throughout my treatment. 

Have you altered your diet at all ? I'm sure you have but if not, maybe look into that.

You've come this far so please don't give up the treatment.  Hopefully it'll be all completed before Xmas and you'll be on the road to recovery.